Alert archive / Minnesota / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 174, NWS Grand Forks, ND

August 15, 2006Wilkin County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 15, 2006, 5:38 PM CDT for Wilkin County, Minnesota. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 15, 2006, 5:38 PM CDT (22:38 UTC)
Expired
Aug 15, 2006, 6:20 PM CDT
In force
42 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

County Wilkin County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 165 km from the middle of the area, began a volume at 22:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 15, 5:45 PM CDTHAIL 0.884 S Doran, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 10.6 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2006-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2006-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2130 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
160 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 152238
SVRFGF
MNC167-152330-
/O.NEW.KFGF.SV.W.0174.060815T2238Z-060815T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
538 PM CDT TUE AUG 15 2006

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN WILKIN COUNTY IN WEST CENTRAL MINNESOTA

* UNTIL 630 PM CDT

* AT 535 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THE STORM WAS LOCATED 5 MILES
  SOUTHWEST OF DORAN...OR 11 MILES SOUTH OF WAHPETON...MOVING TO THE
  EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CAMPBELL AT 545 PM CDT
  7 MILES SOUTH OF FOXHOME AT 555 PM CDT

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4622 9656 4603 9654 4607 9628 4629 9631

$$
DK
2 follow-up statements
000 
WWUS53 KFGF 152307
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
606 PM CDT TUE AUG 15 2006

MNC167-152330-
/O.CON.KFGF.SV.W.0174.000000T0000Z-060815T2330Z/
WILKIN MN-
606 PM CDT TUE AUG 15 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR SOUTHEASTERN WILKIN COUNTY...

AT 605 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THE STORM WAS LOCATED 5 MILES
NORTHEAST OF WESTERN...OR 5 MILES SOUTHWEST OF FERGUS FALLS...MOVING
TO THE EAST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL AFFECT RURAL AREAS OF SOUTHEASTERN WILKIN 
COUNTY.

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE 
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4618 9654 4603 9654 4604 9628 4622 9627

$$
DK
000 
WWUS53 KFGF 152320
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
619 PM CDT TUE AUG 15 2006

MNC167-152329-
/O.CAN.KFGF.SV.W.0174.000000T0000Z-060815T2330Z/
WILKIN MN-
619 PM CDT TUE AUG 15 2006

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WILKIN COUNTY IS
CANCELLED...

AT 619 PM CDT...THE SEVERE THUNDERSTORM HAS MOVED OUT OF SOUTHEASTERN
WILKIN COUNTY. SO THE WARNING HAS BEEN CANCELLED.

THIS THUNDERSTORM PRODUCED NICKEL SIZE HAIL 4 MILES SOUTH OF DORAN 
AT 545 PM CDT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
WEDNESDAY MORNING FOR WEST CENTRAL MINNESOTA.

LAT...LON 4618 9654 4603 9654 4604 9628 4622 9627

$$
DK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 2:30 PM CDT, 3 hours 8 minutes earlier.

Area forecast discussion, Aug 15, 2:30 PM CDT, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
230 PM CDT TUE AUG 15 2006

FORECAST CHALLENGE CONCERNS PCPN CHANCES AND TEMPERATURES.

MINOR SURFACE BOUNDARY LOCATION DIFFERENCES OTHERWISE MODELS
CONTINUE IN REASONABLE AGREEMENT THROUGH PERIOD AND WILL USE MIX FOR
GRIDS.

MEAN TROUGH TO MOVE ONSHORE TONIGHT WITH SERIES OF SHORTWAVES
EJECTING FROM TROUGH RIDING UP SW FLOW NEXT 24-36 HOURS. MAIN
FEATURES OF INTEREST FOR TONIGHT ARE WAVES LIFTING THROUGH WY AND
ANOTHER OVER S CENTRAL ND. FIRST WAVE MENTIONED LIKELY TO AFFECT
HIGH PLAINS/ WESTERN DAK. ANY T CONCERN TONIGHT WITH THIS WOULD BE
OVER DVL BASIN CLOSER TO EXPECTED HIGH PLAINS CONVECTION AND EVEN
MORE MOIST GFS KEEPS ANY CONCENTRATED RH IN 500-600MB LAYER. SO WITH
LOWEST LAYERS DRY WILL MAINTAIN DRY FORECAST. BOTH NAM/WRF AND GFS
TO A DEGREE SHOWING RIBBON OF INSTABILITY/CONVERGENCE AND MINOR CAPE
ALONG ND/SD BORDER INTO WEST CENTRAL MN EARLY THIS EVENING. 850MB
WARM ADVECTION ALSO IN THIS ZONE WITH E-W ORIENTED 850MB THETA-E
RIDGE. VIS IMAGERY ALSO INDICATING ACCAS THIS AREA AND WEAK SURFACE
BOUNDARY TAKING SHAPE OVER NE SD. WITH THIS AND WAVE FROM WATER
VAPOR WILL INTRODUCE SOME LOW POPS ALONG BORDER INTO W CENTRAL MN.
EXPECT ANY CONVECTION WHICH DOES DEVELOP TO BE SHORT LIVED AS
VORTICITY MAX SHIFTS EAST AND LOW LEVEL JET BECOMES FOCUSED OVER
HIGH PLAINS. LOW LEVEL MOISTURE FLUX LIMITED OVERNIGHT HOWEVER
SLIGHT RETURN FLOW...WARM ADVECTION AND WARMER DAY SHOULD MAKE FOR
WARMER NIGHT.

NE-SW ORIENTED BAROCLINIC ZONE SHIFTS EAST INTO N/CENTRAL-SW ND BY
LATE AFTERNOON. BOTH GFS AND NAM/WRF SHOWING SIGNIFICANT CIN TO
OVERCOME SO CURRENT DRY FORECAST DURING DAY SEEMS REASONABLE.
THERMAL RIDGE SHIFTS OVER FA AND WITH MIXING AND AVAILABLE SOLAR
NUMERICAL GUIDANCE VALUES SEEM REASONABLE.

CAP ERODES EARLY EVENING DEPENDING ON MODEL WITH 1000-2000J
AVAILABLE AND SUFFICIENT INSTABILITY. JET STRENGTH VARIES AND TOUGH
TO PIN POINT IMPULSES THROUGH ENERGETIC SW FLOW HOWEVER SHOULD BE
SUFFICIENT UPPER SUPPORT TO AID IN CONVECTION. BOTH MODELS WEAKEN
AND SHIFT LOW LEVEL JET MORE WESTERLY AND PLACE ANY CONVERGENCE
FARTHER SOUTH INTO MN SO AM NOT SURE HOW LONG CONVECTION WILL
CONTINUE OVERNIGHT BUT WILL CONTINUE POPS.

MEAN TROUGH SHIFTS INTO NORTHERN ROCKIES THURSDAY WITH LOW PRESSURE
PERSISTING OVER FA. WITH BOUNDARY PARALLEL TO FLOW AND APPROACHING
STRONGER WAVE PREFER SLOWER GFS SOLUTION OF NOT PROGRESSING BOUNDARY
TOO FAR EAST. AS A RESULT ANOTHER ROUND OF CONVECTION ANTICIPATED
THURSDAY AFTERNOON/EVENING.

BASED ON SLOWER GFS SOLUTION AND DELAYED SHEAR AXIS PASSAGE WILL
BACK UP PCPN CHANCES FRIDAY ALTHOUGH FAVORED CONVECTIVE PARAMETERS
SHIFT EAST OF FA. CLOUD COVER FROM PREVIOUS CONVECTION WILL HAVE A
BIG IMPACT ON TEMPERATURES AS COLUMN COOLING NOT ALL THAT STRONG.

SAT THRU TUES...A FRONTAL BOUNDARY WILL BE PUSHING INTO CENTRAL MN
AT THE BEGINNING OF THE PERIOD WITH LINGERING PRECIP CHANCES. HIGH
PRESSURE SETTLES IN BEGINNING SATURDAY WITH BUILDING HEIGHTS ALOFT
INTO EARLY NEXT WEEK. TEMPS DURING THIS PERIOD WILL REMAIN CLOSE TO
SEASONAL NORMS WITH NO ORGANIZED PRECIPITATION.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

VOELKER/JCA
Hazardous weather outlook, Aug 15, 6:21 AM CDT, 11 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
621 AM CDT TUE AUG 15 2006

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-161130-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
621 AM CDT TUE AUG 15 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE OVER EASTERN NORTH
DAKOTA...NORTHWEST AND WEST CENTRAL MINNESOTA WEDNESDAY EVENING
THROUGH FRIDAY. THERE IS A SLIGHT RISK FOR SEVERE STORMS ACROSS
EASTERN NORTH DAKOTA WEDNESDAY EVENING. ISOLATED SEVERE STORMS WILL
REMAIN POSSIBLE ACROSS THE ENTIRE REGION THROUGH THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED WEDNESDAY EVENING.

TG

In the hours before

Local storm report, Aug 15, 5:08 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
508 PM CDT TUE AUG 15 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0456 PM     HAIL             7 E LIDGERWOOD          46.07N 97.00W
08/15/2006  E0.88 INCH       RICHLAND           ND   PUBLIC

&&

JKAISER
Local storm report, Aug 15, 5:27 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
527 PM CDT TUE AUG 15 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             3 N STILES              46.12N 97.05W
08/15/2006  E1.00 INCH       RICHLAND           ND   PUBLIC

&&

DKELLENB

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 6:16 PM CDTSevere Thunderstorm WarningFGFOtter Tail59 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.